MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2022
Type of Reportable Event Malfunction
Event or Problem Description
The device was returned for evaluation by the distributor for wear of tissue pad during use in a therapeutic mammary gland surgery.After approximately two to three outputs of the device frequent error messages were observed for the device.The transducer was replaced; however, the error messages continued.The device was then replaced with a new device of the same model number and procedure completed without any delay.The tissue pad was noted to have wear.The patient did not need additional anesthesia.There is no harm or adverse impact to the patient.The intelligent tissue monitoring (itm) setting was on during the procedure.The settings are seal and cut 1, seal 3.The device was inspected prior to sue with no anomaly noted.The connections to the generator were checked.The transducer cords and other medical device cords were not bundled together.Upon evaluation of the returned device, it was observed that there was severe wear of the tissue pad at the tip where there was contact with the tip of the probe.This medwatch is being submitted for the reportable issue of severe wear of the tissue pad as observed during device evaluation.The doctor using the device in the procedure is very experience.This is the first time such an event occurred with the doctor.The doctor had no idea what caused the event.
 
Additional Manufacturer Narrative
The device is returned, and an evaluation completed for it.Device history record review indicates that the device was manufactured and tested in accordance with all applicable procedures and met all final product release criteria.Upon inspection and testing, it was observed that severe wear of the tissue pad at the tip where there was contact with the tip of the probe.There was a contact mark on the probe which indicates that the probe was contacting the non-insulated area.Upon inspection of the probe, an error was not detected.When the output was activated in seal mode by closing the grasping section, short circuit error was detected.The tissue pad will wear out when the device is activated in seal and cut mode.Therefore, the test is performed in seal mode.Based on the result of investigation, a likely mechanism causing the reported event might be the following: 1.The grasping section was closed without grasping anything while the output activation in seal and cut mode was activated, (this includes after tissue resection) causing the tissue pad to severely worn out.2.Due to severely worn out of the tissue pad, the non-insulated area of the grasping section came into contact with the probe.3.The output was activated while the non-insulated area of the grasping section was contacting the probe causing a seal and cut short circuit error u508.It also generated a contact mark.The instructions for use includes the following statements that warn against the issue: ·do not activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ when cutting and vessel sealing is performed in seal and cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16426839
Report Number9614641-2023-00258
Device Sequence Number2644980
Product Code GEI
UDI-Device Identifier04953170343346
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number2YK 18
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2023
Initial Report FDA Received Date02/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG-400.ESG-400.TD-TB400.
Patient SexFemale